Hostname: page-component-848d4c4894-m9kch Total loading time: 0 Render date: 2024-05-26T12:32:45.599Z Has data issue: false hasContentIssue false

DIRECTIONS SETS: A GENERALISATION OF RATIO SETS

Published online by Cambridge University Press:  13 September 2019

PAOLO LEONETTI
Affiliation:
Institute of Analysis and Number Theory,Graz University of Technology, Graz, Austria email leonetti.paolo@gmail.com
CARLO SANNA*
Affiliation:
Department of Mathematics,Università degli Studi di Genova, Genova, Italy email carlo.sanna.dev@gmail.com

Abstract

For every integer $k\geq 2$ and every $A\subseteq \mathbb{N}$, we define the $k$-directions sets of $A$ as $D^{k}(A):=\{\boldsymbol{a}/\Vert \boldsymbol{a}\Vert :\boldsymbol{a}\in A^{k}\}$ and $D^{\text{}\underline{k}}(A):=\{\boldsymbol{a}/\Vert \boldsymbol{a}\Vert :\boldsymbol{a}\in A^{\text{}\underline{k}}\}$, where $\Vert \cdot \Vert$ is the Euclidean norm and $A^{\text{}\underline{k}}:=\{\boldsymbol{a}\in A^{k}:a_{i}\neq a_{j}\text{ for all }i\neq j\}$. Via an appropriate homeomorphism, $D^{k}(A)$ is a generalisation of the ratio set$R(A):=\{a/b:a,b\in A\}$. We study $D^{k}(A)$ and $D^{\text{}\underline{k}}(A)$ as subspaces of $S^{k-1}:=\{\boldsymbol{x}\in [0,1]^{k}:\Vert \boldsymbol{x}\Vert =1\}$. In particular, generalising a result of Bukor and Tóth, we provide a characterisation of the sets $X\subseteq S^{k-1}$ such that there exists $A\subseteq \mathbb{N}$ satisfying $D^{\text{}\underline{k}}(A)^{\prime }=X$, where $Y^{\prime }$ denotes the set of accumulation points of $Y$. Moreover, we provide a simple sufficient condition for $D^{k}(A)$ to be dense in $S^{k-1}$. We conclude with questions for further research.

Type
Research Article
Copyright
© 2019 Australian Mathematical Publishing Association Inc.

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

Footnotes

P. Leonetti is supported by the Austrian Science Fund (FWF), project F5512-N26; C. Sanna is supported by a postdoctoral fellowship of INdAM and is a member of the INdAM group GNSAGA.

References

Brown, B., Dairyko, M., Garcia, S. R., Lutz, B. and Someck, M., ‘Four quotient set gems’, Amer. Math. Monthly 121(7) (2014), 590599.10.4169/amer.math.monthly.121.07.590Google Scholar
Bukor, J. and Tóth, J. T., ‘On accumulation points of ratio sets of positive integers’, Amer. Math. Monthly 103(4) (1996), 502504.Google Scholar
Bukor, J., Erdős, P., Šalát, T. and Tóth, J. T., ‘Remarks on the (R)-density of sets of numbers. II’, Math. Slovaca 47(5) (1997), 517526.Google Scholar
Bukor, J., Šalát, T. and Tóth, J. T., ‘Remarks on R-density of sets of numbers’, Tatra Mt. Math. Publ. 11 (1997), 159165.Google Scholar
Chattopadhyay, J., Roy, B. and Sarkar, S., ‘On fractionally dense sets’, Rocky Mountain J. Math. (to appear), https://projecteuclid.org:443/euclid.rmjm/1539914457.Google Scholar
Donnay, C., Garcia, S. R. and Rouse, J., ‘p-adic quotient sets II: Quadratic forms’, J. Number Theory 201 (2019), 2339.Google Scholar
Garcia, S. R., ‘Quotients of Gaussian primes’, Amer. Math. Monthly 120(9) (2013), 851853.Google Scholar
Garcia, S. R. and Luca, F., ‘Quotients of Fibonacci numbers’, Amer. Math. Monthly 123(10) (2016), 10391044.Google Scholar
Garcia, S. R., Hong, Y. X., Luca, F., Pinsker, E., Sanna, C., Schechter, E. and Starr, A., ‘p-adic quotient sets’, Acta Arith. 179(2) (2017), 163184.10.4064/aa8579-4-2017Google Scholar
Garcia, S. R., Selhorst-Jones, V., Poore, D. E. and Simon, N., ‘Quotient sets and Diophantine equations’, Amer. Math. Monthly 118(8) (2011), 704711.Google Scholar
Hardy, G. H. and Wright, E. M., An Introduction to the Theory of Numbers, 6th edn (Oxford University Press, Oxford, 2008), revised by D. R. Heath-Brown and J. H. Silverman, with a foreword by Andrew Wiles.Google Scholar
Hedman, S. and Rose, D., ‘Light subsets of ℕ with dense quotient sets’, Amer. Math. Monthly 116(7) (2009), 635641.Google Scholar
Hobby, D. and Silberger, D. M., ‘Quotients of primes’, Amer. Math. Monthly 100(1) (1993), 5052.Google Scholar
Miska, P. and Sanna, C., ‘p-adic denseness of members of partitions of ℕ and their ratio sets’, Bull. Malays. Math. Sci. Soc. (2) (to appear), https://doi.org/10.1007/s40840-019-00728-6.Google Scholar
Miska, P., Murru, N. and Sanna, C., ‘On the p-adic denseness of the quotient set of a polynomial image’, J. Number Theory 197 (2019), 218227.Google Scholar
Pan, M. and Zhang, W., ‘Quotients of Hurwitz primes’, Preprint, 2019, arXiv:1904.08002.Google Scholar
Sanna, C., ‘The quotient set of k-generalised Fibonacci numbers is dense in ℚp’, Bull. Aust. Math. Soc. 96(1) (2017), 2429.Google Scholar
Sittinger, B. D., ‘Quotients of primes in an algebraic number ring’, Notes Number Theory Discrete Math. 24(2) (2018), 5562.Google Scholar
Starni, P., ‘Answers to two questions concerning quotients of primes’, Amer. Math. Monthly 102(4) (1995), 347349.10.1080/00029890.1995.11990582Google Scholar
Strauch, O. and Tóth, J. T., ‘Asymptotic density of AN and density of the ratio set R (A)’, Acta Arith. 87(1) (1998), 6778.Google Scholar
Strauch, O. and Tóth, J. T., ‘Corrigendum to Theorem 5 of the paper: “Asymptotic density of A ⊂ℕ and density of the ratio set R (A)”’, Acta Arith. 103(2) (2002), 191200; Acta Arith. 87(1) (1998), 67–78.Google Scholar
Šalát, T., ‘On ratio sets of sets of natural numbers’, Acta Arith. 15 (1968/1969), 273278.10.4064/aa-15-3-273-278Google Scholar
Šalát, T., ‘Corrigendum to the paper “On ratio sets of sets of natural numbers”’, Acta Arith. 16 (1969/1970), 103.Google Scholar